Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Norman, OK

January 25, 2021Archer County, Clay County, Wichita County, Texas; Cotton County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 25, 2021, 12:38 AM CST for Archer County, Clay County, Wichita County, Texas; Cotton County, Jefferson County, Stephens County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 25, 2021, 12:38 AM CST (06:38 UTC)
Expired
Jan 25, 2021, 1:15 AM CST
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Cotton County, OK, Jefferson County, OK, Stephens County, OK, Archer County, TX, Clay County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 12:38 AM CSTHAIL 11 Nw Iowa Park, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
763 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS54 KOUN 250638
SVROUN
OKC033-067-137-TXC009-077-485-250715-
/O.NEW.KOUN.SV.W.0003.210125T0638Z-210125T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1238 AM CST Mon Jan 25 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in southern Oklahoma...
  Southwestern Stephens County in southern Oklahoma...
  Southeastern Cotton County in southwestern Oklahoma...
  Northern Clay County in northern Texas...
  Northeastern Archer County in northern Texas...
  Southeastern Wichita County in northern Texas...

* Until 115 AM CST.

* At 1238 AM CST, severe thunderstorms were located along a line
  extending from near Iowa Park to 4 miles northeast of Holliday to 8
  miles north of Archer City, moving northeast at 65 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Wichita Falls, Burkburnett, Waurika, Iowa Park, Holliday, Temple,
  Ryan, Petrolia, Byers, Dean, Randlett, Jolly, Hastings, Addington,
  Sugden, Waurika Lake, Sheppard AFB, Corum, Lakeside City and
  Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3442 9812 3429 9793 3403 9789 3367 9868
      3383 9868 3398 9872
TIME...MOT...LOC 0638Z 237DEG 55KT 3396 9867 3385 9862 3371 9864 

HAIL...1.50IN
WIND...70MPH
 
$$

Mahale
1 follow-up statement
976 
WWUS54 KOUN 250655
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1255 AM CST Mon Jan 25 2021

TXC009-485-250704-
/O.CAN.KOUN.SV.W.0003.000000T0000Z-210125T0715Z/
Archer TX-Wichita TX-
1255 AM CST Mon Jan 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARCHER AND
SOUTHEASTERN WICHITA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3408 9842 3411 9854 3442 9812 3429 9793
      3403 9789 3379 9842
TIME...MOT...LOC 0654Z 234DEG 59KT 3420 9835 3407 9831 3393 9833 

$$

OKC033-067-137-TXC077-250715-
/O.CON.KOUN.SV.W.0003.000000T0000Z-210125T0715Z/
Jefferson OK-Stephens OK-Cotton OK-Clay TX-
1255 AM CST Mon Jan 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR NORTHWESTERN JEFFERSON...SOUTHWESTERN STEPHENS...SOUTHEASTERN
COTTON AND NORTHERN CLAY COUNTIES...

At 1254 AM CST, severe thunderstorms were located along a line
extending from 6 miles east of Randlett to 6 miles northwest of
Petrolia to near Dean, moving northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported quarter size hail in Iowa 
         Park.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waurika, Temple, Ryan, Petrolia, Byers, Dean, Jolly, Hastings,
Addington, Sugden, Waurika Lake, Corum, Taylor and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3408 9842 3411 9854 3442 9812 3429 9793
      3403 9789 3379 9842
TIME...MOT...LOC 0654Z 234DEG 59KT 3420 9835 3407 9831 3393 9833 

HAIL...1.00IN
WIND...60MPH
 
$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 11:26 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 24, 11:26 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1126 PM CST Sun Jan 24 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 133 PM CST Sun Jan 24 2021

At the time of this writing the cold front has advanced and
stalled just past the I-44 corridor with temperatures holding in
the upper 30s and 40s behind the front, and climbing into the 50s
and 60s in the warm moist flow ahead of the front.

Late this afternoon into the evening, scattered showers and storms
will begin moving up from the south, gradually increasing in
coverage. Modest instability combined with strong shear will support
a few strong to severe storms late evening, mainly in the
warm sector southeast of I-44. QPF will be enhanced along the stalled
surface front (mainly along and just southeast of the I-44
corridor) with storm totals of 1 to 2 inches expected.

Later overnight, the upper low will move in toward the panhandles
triggering a second round of storms along the low level front
(around 850mb). This line will race eastward into Monday morning.
With more upper level support and better organized convection, the
severe risk will continue with this second round of storms.

Models continue show temperatures in the 30 to 34 degree
Fahrenheit range over northwest Oklahoma. Our forecast will be to
keep temperatures just on the warm side of freezing (supported by
most of the raw model guidance), but mention a low chance for
wintry mix. Widespread precipitation will result in efficient
wetbulbing overnight, but dewpoints are expected to be high enough
to keep temperatures just above freezing.

Will continue to follow the NAM for frontal position and post-
frontal temps today, tonight, and tomorrow due to its history with
anafronts. Expect the front to gradually lift up to northern
Oklahoma tomorrow (allowing warmer temperatures to return to
southern Oklahoma and north Texas) before another front comes
sweeping through tomorrow night.

Day

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 133 PM CST Sun Jan 24 2021

With the next front coming down Monday night, we will see a
reinforcement of cold air.

Another system will move through late Tuesday / early Wednesday
bringing another chance at wintry mix (though moisture will be
limited).

Ridging will build in Thursday and Friday allowing temperatures to
warm, followed by another system with accompanying precipitation
chances this weekend.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1126 PM CST Sun Jan 24 2021

Poor flying conditions are expected overnight with periods of rain
and scattered thunderstorms. Visibility reduction briefly to
around or below a mile in the strongest storms, along with small
hail, will be possible. Otherwise low ceilings will persist
through at least mid-morning, and linger even longer at northern
TAF sites. Then, stronger westerly or northwesterly winds are
expected with a return to VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  41  56  27 /  30 100  10   0
Hobart OK         49  34  58  27 /  30  90   0   0
Wichita Falls TX  62  44  64  32 /  50 100   0   0
Gage OK           41  33  41  20 /  10  90  10   0
Ponca City OK     46  40  41  24 /  20 100  20   0
Durant OK         59  53  66  35 /  50  90  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...12
Hazardous weather outlook, Jan 24, 12:43 PM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1243 PM CST Sun Jan 24 2021

OKZ004>048-050>052-TXZ083>090-251845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1243 PM CST Sun Jan 24 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few severe storms will be possible late today through tonight
across parts of southern Oklahoma and north Texas. There is a
slight risk across portions of north Texas and most of southern
Oklahoma. Hail to the size of half dollars and wind gusts
exceeding 60 mph will be the main threats. A few strong storms may
also occur in central and western Oklahoma, capable of producing
small hail and gusty winds. The threat of severe weather will end
around 4 AM.

.Winter Weather...
Light freezing rain will be possible late tonight across northwest
Oklahoma. A glaze of ice may occur on some elevated surfaces by
Monday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern Oklahoma and western north Texas should prepare for
severe weather operations late Sunday evening through Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Winter Weather...
Light wintry precipitation may continue Monday morning across far
northwest Oklahoma. Light wintry precipitation is possible
Tuesday in far northwest Oklahoma and then again Tuesday night
into Wednesday across northern and parts of central Oklahoma. Very
little ice and snow accumulations are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jan 24, 10:28 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1028 PM CST Sun Jan 24 2021

OKZ016-017-022-023-250500-
Washita OK-Caddo OK-Custer OK-Blaine OK-
1028 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo...southeastern Custer and southern Blaine Counties
Until 1100 PM CST...

AT 1024 PM CST, a strong thunderstorm was located 4 miles south of
Weatherford, moving northeast at 65 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Weatherford, Watonga, Hydro, Corn and Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3534 9870 3537 9879 3543 9888 3587 9858
      3587 9838 3580 9827
TIME...MOT...LOC 0424Z 214DEG 58KT 3547 9869

Mahale
Special weather statement, Jan 24, 10:56 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1056 PM CST Sun Jan 24 2021

OKZ017-018-250530-
Kingfisher OK-Blaine OK-
1056 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher and
eastern Blaine Counties Until 1130 PM CST...

AT 1052 PM CST, a strong thunderstorm was located 4 miles north of
Greenfield, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Watonga, Hitchcock, Greenfield, Loyal, Omega and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3612 9806 3600 9799 3566 9838 3573 9853
      3613 9827
TIME...MOT...LOC 0452Z 215DEG 52KT 3579 9835

Mahale
Special weather statement, Jan 24, 11:13 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 PM CST Sun Jan 24 2021

TXZ087-250545-
Knox TX-
1113 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
1145 PM CST...

AT 1112 PM CST, a strong thunderstorm was located 11 miles west of
O'brien, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Knox City and Benjamin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9999 3365 9999 3373 9986 3373 9969
      3363 9962 3340 9982
TIME...MOT...LOC 0512Z 222DEG 53KT 3338 10005

Mahale
Special weather statement, Jan 24, 11:38 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1138 PM CST Sun Jan 24 2021

TXZ084-085-087-088-250615-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
1138 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...central
Knox...southwestern Wilbarger and northwestern Baylor Counties Until
1215 AM CST...

AT 1134 PM CST, a strong thunderstorm was located 5 miles northwest
of Rhineland, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Benjamin, Gilliland, Vera and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3345 9972 3354 9990 3393 9963 3391 9941
      3382 9928
TIME...MOT...LOC 0534Z 224DEG 54KT 3360 9970

Mahale
Special weather statement, Jan 24, 11:41 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1141 PM CST Sun Jan 24 2021

OKZ021-022-034-035-250615-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
1141 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...western
Washita...southeastern Beckham and north central Greer Counties Until
1215 AM CST...

AT 1138 PM CST, a strong thunderstorm was located near Retrop, moving
northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Burns Flat, Dill City, Canute, Carter, Bessie, Foss and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3517 9956 3547 9928 3546 9883 3502 9943
TIME...MOT...LOC 0538Z 224DEG 54KT 3518 9941

Mahale
Special weather statement, Jan 24, 11:55 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1155 PM CST Sun Jan 24 2021

TXZ085-088-250630-
Wilbarger TX-Baylor TX-
1155 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Wilbarger and northern
Baylor Counties Until 1230 AM CST...

AT 1152 PM CST, strong thunderstorms were along a line extending from
13 miles northeast of Vera to 9 miles west of Lake Kemp to near
Bomarton, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Seymour, Red Springs, Lake Kemp, Mabelle, Harrold, Grayback and
Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3349 9947 3385 9947 3412 9901 3361 9904
TIME...MOT...LOC 0552Z 236DEG 46KT 3380 9945 3375 9939 3352 9942

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:13 PM CSTSpecial Weather StatementOUNKnox32 min
Jan 24, 11:38 PM CSTSpecial Weather StatementOUNKnox37 min
Jan 24, 11:55 PM CSTSpecial Weather StatementOUNBaylor35 min
Jan 25, 12:09 AM CSTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger51 min
Jan 25, 12:31 AM CSTSevere Thunderstorm WarningOUNWichita44 min
Jan 25, 1:01 AM CSTSevere Thunderstorm WarningOUNClay44 min
Jan 25, 1:38 AM CSTSpecial Weather StatementOUNWilbarger37 min
Jan 24, 10:10 PM CSTSpecial Weather StatementOUNWashita35 min
Jan 24, 10:28 PM CSTSpecial Weather StatementOUNBlaine32 min
Jan 24, 10:56 PM CSTSpecial Weather StatementOUNBlaine34 min
Jan 24, 11:41 PM CSTSpecial Weather StatementOUNWashita34 min
Jan 25, 1:43 AM CSTSpecial Weather StatementOUNCarter, Garvin, Murray32 min
Jan 25, 2:26 AM CSTSpecial Weather StatementOUNHughes, Murray, Pontotoc, Seminole49 min
Jan 25, 3:39 AM CSTSpecial Weather StatementOUNCoal, Johnston, Marshall51 min
Jan 25, 4:51 AM CSTSpecial Weather StatementOUNAtoka, Bryan39 min
Jan 25, 4:58 AM CSTSevere Thunderstorm WarningOUNAtoka, Bryan47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.